Osteoporosis: Is there a risk of fracture due to a longer prescription of so-called bisphosphonates?
The US drug agency FDA warns of long-term bisphosphonate therapy for osteoporosis against possible risks for atypical femoral fractures. For this reason, warning notices should be included in the specialist information, the supervisory authority demands.
Bisphosphonates belong to a group of drugs that are used for diagnostic and therapeutic purposes in bone and calcium metabolism diseases. Atypical femoral fractures account for less than one percent of hip and femoral fractures, according to the FDA. Such atypical femoral fractures have been predominantly observed in patients with osteoporosis. However, it is still completely unclear whether long-term administration of the drugs is actually responsible for the type of fractures. The drug experts are now in the process of studying the safety and efficacy of bisphosphonates in long-term osteoporosis therapies. The aim is also to determine more precisely how often the fractures occurred in the patients.
Recent studies on long-term use in osteoporosis have led to a reference in the WHO “Pharmaceuticals Newsletter in the“ Safety of Medicines ”section to the publication of the Medicines and Healthcare products Regulatory Agency regarding possible atypical fractures of the femoral shaft (corpus ossis femoris).
The FDA found that the warnings in the technical information only affect bisphosphonates that have been approved for the treatment and prevention of osteoporosis. Patients should also be informed about the possible risks of fractures.
The FDA has so far been unable to provide any information on the optimal duration of treatment. However, the authority suspects that the atypical femoral fractures could only occur after a treatment period of around five years. That should also find out the evaluation. (sb, 10/15/2010)